Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 12, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 4, 2020, 11:16 PM CDT for Dickinson County, Osceola County, Iowa; 4 counties in Minnesota. It was in force for 44 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2020, 11:16 PM CDT (04:16 UTC)
- Expired
- Jun 5, 2020, 12:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dickinson County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Murray County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 11:18 PM CDT | TSTM WND GST 56 | 2 Ne Rushmore, MN | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 2 NE RUSHMORE. MESONET STATION MN007 I-90 MILE POST 35. |
| Jun 4, 11:18 PM CDT | NON-TSTM WND GST 56 | 2 Ne Rushmore, MN | MESONET STATION MN007 I-90 MILE POST 35. |
| Jun 4, 11:30 PM CDT | TSTM WND DMG | 4 W Okabena, MN | RECEIVED REPORT VIA SOCIAL MEDIA. NINE POWER POLES WERE SNAPPED, WITH FOUR OF THEM BEING TOSSED ACROSS 340TH AVE INTO THE OPPOSITE DITCH. |
| Jun 4, 11:43 PM CDT | TSTM WND GST 58 | 2 Nne Windom, MN | AWOS STATION KMWM WINDOM MUNICIPAL AIRPORT. |
| Jun 4, 11:52 PM CDT | TSTM WND DMG | 3 Nnw Orleans, IA | 2.5 FT DIAMETER TREE BLOCKING MOST OF COUNTY RD M49 ON NORTHWEST SIDE OF BIG SPIRIT LAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2762 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
481
WUUS53 KFSD 050416
SVRFSD
IAC059-143-MNC033-063-101-105-050500-
/O.NEW.KFSD.SV.W.0012.200605T0416Z-200605T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1116 PM CDT Thu Jun 4 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Eastern Osceola County in northwestern Iowa...
Northwestern Dickinson County in northwestern Iowa...
Jackson County in southwestern Minnesota...
Nobles County in southwestern Minnesota...
Southeastern Murray County in southwestern Minnesota...
Southern Cottonwood County in southwestern Minnesota...
* Until midnight CDT.
* At 1115 PM CDT, a severe thunderstorm was located over Brewster, or
near Worthington, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Round Lake around 1125 PM CDT.
Lake Park around 1135 PM CDT.
Other locations impacted by this severe thunderstorm include Kinbrae,
Wilder, Dundee, Okabena and Bigelow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4325 9549 4370 9601 4405 9531 4386 9486
4383 9485 4367 9485
TIME...MOT...LOC 0415Z 304DEG 35KT 4366 9549
HAIL...0.75IN
WIND...60MPH
$$
BT1 follow-up statement
527
WWUS53 KFSD 050431
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1131 PM CDT Thu Jun 4 2020
IAC059-143-MNC033-063-101-105-050500-
/O.CON.KFSD.SV.W.0012.000000T0000Z-200605T0500Z/
Osceola IA-Dickinson IA-Jackson MN-Nobles MN-Murray MN-Cottonwood MN-
1131 PM CDT Thu Jun 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR EASTERN OSCEOLA...NORTHWESTERN DICKINSON...JACKSON...NOBLES...
SOUTHEASTERN MURRAY AND SOUTHERN COTTONWOOD COUNTIES...
At 1130 PM CDT, a severe thunderstorm was located near Brewster, or
11 miles east of Worthington, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
eastern Osceola, northwestern Dickinson, Jackson, Nobles,
southeastern Murray and southern Cottonwood Counties, including the
following locations... Kinbrae, Wilder, Dundee, Okabena and Bigelow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4325 9549 4370 9601 4405 9531 4386 9486
4383 9485 4367 9485
TIME...MOT...LOC 0430Z 308DEG 26KT 4363 9536
HAIL...0.75IN
WIND...60MPH
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 7:08 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jun 4, 7:08 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Sioux Falls SD 708 PM CDT Thu Jun 4 2020 .UPDATE... Issued at 642 PM CDT Thu Jun 4 2020 Scattered storms continue to develop in the vicinity of a frontal boundary from Sheldon to Sioux Rapids and locally enhanced instability. Thus far the main threats with storms in this region have been small hail, gusty winds, and frequent lightning amidst weaker mid level lapse rates, but cannot rule out brief large hail up to 1 inch diameter in a strongly sheared environment in this small region through sunset. Further west across central SD, will continue to monitor isolated severe storms as they track eastward toward the forecast area. && .SHORT TERM...(This Evening through Friday) Issued at 337 PM CDT Thu Jun 4 2020 The concern in the short term will be the convection chances overnight. A weak upper level wave continues to move east and has moved into northwestern South Dakota per GOES-16 hi-level water vapor image. Convection has begun to develop along the North and South Dakota border as well as in the northern Black Hills. Effective shear remains more than adequate to support supercells with values of 40-50 kts. The problem is the lack of instability due to limited moisture. As temperatures have approached 90 degrees east of the James River, dry air just above the surface has mixed out leaving dew points in the 50s over southwestern Minnesota, east central South Dakota, and northwestern Iowa. This is combined with 700-500 mb lapse rates that are generally from 6.5 - 7 C/km. As a result MLCAPES are generally less than 1000 J/kg except in the Missouri Valley where lapse rates are near 7 C/km and dew points are in the lower 60s. With limited instability and the lack of any significant boundary in the area, it is unlikely severe thunderstorms will develop over the area. Rather, the expectation is that storms that develop in the vicinity of the Black Hills will need to propagate into the area following the high MLCAPE axis from western South Dakota into south-central South Dakota. For this reason the best chance for severe storms remains in south central South Dakota where hail up to golf ball size will be possible with any supercells than can move into the area after sunset. DCAPE values are less than 1000 J/kg in this area so while 60 mph wind gusts will be possible, wind will be a lesser threat. Similarly, a weak low level wind field has resulted in 0-1 km shear of less than 10 kts so that tornadoes appear unlikely. As these storms move east toward Sioux City, the atmosphere does become more stable and inflow into the storms will be lacking due to the absence of any low level jet so that updrafts will slowly weaken. Maximum hail size should be closer to 1 or 1.25 inches. The storms are expected to exit the area prior to sunrise on Friday. That will leave Friday dry with above average temperatures. While cooler than today, highs will again be from 80 to 85. .LONG TERM...(Friday Night through Thursday) Issued at 337 PM CDT Thu Jun 4 2020 The forecast challenge going into the weekend and early next weekend will be the development and subsequent evolution of a deep upper trough that will set up over the western US this weekend and move into the plains early next week. With the upper trough digging into the western US Friday night, strong southerly flow will develop across the plains in the lowest 500 mb of the atmosphere. This will bring very warm air into South Dakota at and above 700 mb by Saturday morning. The result will be increasingly steep lapse rates along and west of the James River toward sunrise. With strong warm air advection at 700 mb and steep lapse rates, there will be a chance for high- based convection from late Friday night into Saturday morning - primarily west of the James River although a few cells could approach I-29. These storms are not expected to be severe. As the day continues, warmer and more moist air will move in at 850 mb over much of South Dakota. While the atmosphere will become increasingly unstable west of I-29, there will be a large cap in place as 700 mb temps warm to +12 or +14. If the warming aloft is slower and moisture comes in more quickly around 850 mb, there is the potential for storms to develop over portions of eastern South Dakota as a strong upper level short wave/jet streak moves into the northern High Plains. Should storms develop, effective shear is around 40 kts so could not rule out some large hail from elevated supercells. The best chance will be west of the James River. Any storms that manage to develop should move north of the area late Saturday night. On Sunday and Monday, both the NAEFS and ECMWF ensemble are showing unusually warm air at 700 mb - amongst the warmest seen for this time of year. The warm anomaly is not as significant at 850 mb. The combination argues that a significant cap is likely to be in place Sunday and Monday. This will make thunderstorm development increasingly unlikely as the surface low and front remain over western South Dakota. Instead, very warm temperatures in the 90s with dew points climbing well into 60s can be expected. The surface low and upper trough look to approach the area Monday night and Tuesday. There remains a lot of uncertainty on the timing of the frontal passage but when it does go through there will be a threat of heavy rainfall as there could be training storms in the deep southerly flow. After the frontal passage, cooler air with temperature at or even below seasonal averages can be expected by the middle of next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 642 PM CDT Thu Jun 4 2020 MVFR ceilings and vsby are possible this evening through early Friday morning as scattered thunderstorms move through the region. Storms across western and central SD and NE will track east, first near KHON this evening and then perhaps reaching near KFSD and KHON after midnight. Other than with storms, expect VFR conditions through the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...BP SHORT TERM...Schumacher LONG TERM...Schumacher AVIATION...BP
Hazardous weather outlook, Jun 4, 9:05 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Sioux Falls SD 905 PM CDT Thu Jun 4 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-SDZ038>040-056-051200- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Beadle-Kingsbury-Brookings-Moody- 905 PM CDT Thu Jun 4 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota and east central South Dakota. .DAY ONE...Tonight. Isolated strong to severe thunderstorms are expected to pass through portions of the region late tonight. The strongest storms may produce hail up to quarter size and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of scattered strong to severe thunderstorms are possible Saturday evening into the overnight hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through 4 AM Friday morning. NEZ013-014-SDZ050-052>055-057>071-051200- Dixon-Dakota-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-Davison- Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner- Lincoln-Bon Homme-Yankton-Clay-Union- 905 PM CDT Thu Jun 4 2020 This Hazardous Weather Outlook is for northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Scattered strong to severe thunderstorms are expected to pass through portions of the region through 2 AM tonight. The strongest storms may produce hail up to golf ball size and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of scattered strong to severe thunderstorms are possible Saturday evening into the overnight hours. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening.
In the hours before
Local storm report, Jun 4, 10:24 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1024 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST 3 S HENDRICKS 44.46N 96.44W
06/04/2020 M70 MPH LINCOLN MN MESONET
70 MPH PEAK WIND GUST REPORTED AT MN030
MESONET SITE.
&&Local storm report, Jun 4, 10:28 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HAIL 5 SE WOLSEY 44.36N 98.40W
06/04/2020 E1.00 INCH BEADLE SD TRAINED SPOTTER
DIME TO QUARTER SIZED HAIL NEAR WOLSEY MN.
&&Local storm report, Jun 4, 10:31 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1031 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM HAIL 1 NNW FLORENCE 44.24N 96.05W
06/04/2020 E0.70 INCH LYON MN LAW ENFORCEMENT
DIME SIZED HAIL REPORTED NEAR FLORENCE MN.
&&Local storm report, Jun 4, 11:02 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST 2 NW ARCO 44.40N 96.21W
06/04/2020 E65 MPH LINCOLN MN TRAINED SPOTTER
FLAG POLE SNAPPED OFF BY STRONG WINDS. LAWN
FURNITURE BLOWN ALL OVER YARD. POWER IS OUT.
MARBLE SIZED HAIL AND 0.33 INCH OF RAINFALL
FOLLOWED WIND.
&&
TRMLocal storm report, Jun 4, 11:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL 3 SW ARCO 44.36N 96.22W
06/04/2020 E0.50 INCH LINCOLN MN PUBLIC
&&
TRMLocal storm report, Jun 4, 11:07 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1107 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM HAIL 7 NE HURON 44.46N 98.17W
06/04/2020 E0.25 INCH BEADLE SD PUBLIC
PEA SIZED HAIL, ABOUT A HALF INCH OF
RAINFALL, AND NO STRONG WINDS WITH THIS
STORM.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 11:20 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 40 min |
| Jun 4, 11:37 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 38 min |
| Jun 4, 11:50 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 40 min |
| Jun 5, 12:08 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 52 min |
| Jun 5, 12:15 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 45 min |
| Jun 5, 12:56 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 34 min |
| Jun 5, 1:20 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 40 min |
| Jun 5, 1:27 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 48 min |
| Jun 5, 1:38 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 37 min |
| Jun 5, 1:51 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 54 min |
| Jun 5, 2:11 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 21 min |
| Jun 4, 9:36 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 24 min |
| Jun 4, 10:00 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Pipestone | 45 min |
| Jun 4, 10:41 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Lyon, Murray, Nobles | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.